05212022Sat
Last updateWed, 09 Mar 2022 4am

Interaction between valproic acid and carbapenems: Case series and literature review

Ming-Chia Leea, Yi-Hsuan Suna, Chih-Hsin Leeb, c, d, An-Jan Wua, Ta-Wei Wua

a Department of Pharmacy, Buddhist Tzu Chi General Hospital, Taipei Branch, New Taipei City, Taiwan
b Graduate Institute of Biomedical Electronics and Bioinformatics, National Taiwan University, Taipei, Taiwan
c Department of Internal Medicine, Buddhist Tzu Chi General Hospital, Taipei Branch, New Taipei City, Taiwan
d School of Medicine, Tzu Chi University, Hualien, Taiwan

Full-Text HTML Download PDF


Abstract
Several case reports and retrospective studies have indicated that carbapenems decrease the serum concentration of valproic acid (VPA), thus decreasing its therapeutic activity. This study evaluates a potential drug interaction between VPA and carbapenems in a regional hospital. This retrospective observational study was performed over a 14-month period from January 2010 to February 2011. Patients concurrently receiving VPA and carbapenems who had at least two serially measured concentrations of serum VPA prior to, during, or after this combined treatment were included. Patients whose serum samples for VPA were drawn within 2 hours after VPA administration who had severe liver impairment or who received other drugs that could potentially interact with VPA were excluded from the study. The serum levels and therapeutic activities of VPA during coadministration of carbapenems were recorded and evaluated. Nine VPA-treated patients were identified who concomitantly received meropenem (n = 5), ertapenem (n = 3), or imipenem (n = 1). Mean serum VPA trough levels during combined treatment decreased by 76.3% (from 55.6 ± 22.9 μg/mL to 13.2 ± 6.1 μg/mL) from values before carbapenem treatment. However, only one patient experienced seizures after a combination of VPA and carbapenems. The coadministration of VPA and carbapenems resulted in decreased trough concentrations of VPA. Clinicians should be aware of this potential interaction and closely monitor serum VPA levels and possible failure to control seizures with the concomitant use of carbapenems.

Keywords
Carbapenem antibiotics; Drug interactions; Valproic acid


 

On the Cover

Search all Issue